A Students Question

  1. I'm a student in my final year of a 2 year Rn program. Currently im doing a med pass rotation in a local nursing home where we progressively get to 10 patients but just pass meds. During the administration of Lanoxin"Dig" to one of the clients I took an apical of 59.Of course I told her to hold on held the meds and went to talk to the charge nurse, my instructor was off the floor. I was taught if the apical was at 60 or less you withhold the dig, BUT in this case the order wasn't written with limits. The charge nurse instructed me to go ahead and give the med , which I did.As an afterthought I probably should of paged my instructor and held the med. Well the rest of the day I was on my toes making sure the pt pulse didn't drop , i.e. possible dig toxicity.
    My question is what would you have done? Is this border line numbers not a big deal?
    •  
  2. 4 Comments

  3. by   Vsummer1
    I am also a student. I would have retaken the apical to verify it. Then, if my instructor was not around, I would have asked the patients nurse just as you did.

    You are practicing under two licenses: the patient's nurse who took report, and your instructor's. HOWEVER -- never do anything they TELL you to unless you know why you are doing it, and what the benefits to your patient are. If you have a reservation -- DON'T DO IT. And report WHY you didn't give the med as ordered. That way at least the nurse who is actually responsible for the patient can do it if she feels it is needed. You can justify your reason's to your instructor.

    Since the apical was 59, it was not drastically out of normal limits. Did you check for labs? If so, and if the labs were in order, in this case if the nurse had told me to give it, I would have after I verified the apical again but only because of the borderline pulse rate.

    Because you are a student, you did right by verify the order and asking. Once you have your own license, you will be making these decisions on our own!
  4. by   Dazedgiggle
    I would look back at the patients previous heart rates and if they generally run in the high 50's or low 60's, then I would have given it. If the heart rate of 59 was much lower than the usual heart rate of the patient, I would hold the med and call the MD and request parameters. The charge nurse probably knew the patient so I'm sure it was alright to give........but I understand why you'd be more comfortable asking your instructor.
  5. by   jloihle
    Those are good points. I did verify the apical a second time and 3, 4x as the day went on.. The labs I checked also prior to passing any med ,we are required to make this the norm in practice. What worried me was that her K
    was a bit low which could of increased the effectiveness of dig but then again the serum lev of dig was also low. Her norm HR would range from mid 60's to 80's. But my question remains, her apical WAS below the normal recommended value for administration of a Lanoxin dose. I guess I have answered it myself, I think I should of held it.
  6. by   MollyMo
    I don't give Digoxin to anyone with an apical less than 60. Especially be careful with the elderly because they can show signs of toxicity even with a normal level.

close